You are on page 1of 3



I. Local Approximations. Let

o-- ^ ~ (1)

let f be the complete analytic function corresponding to the element ~ . For any ~ we
set V$~I)=S~O [y(~-~): % e ~ l , where ~(-) is the order of the zero of the indicated function
at the point z = ~ and ~ is the set of all rational functions of order not exceeding n.
For any n there exists a unique function ~,~n , such that ~ ( ~ ) = Y ~ - ~ ) ; it is
called the n-th diagonal Pad~ approximation of the series (I). If ~, ~ > I, is fixed (in
an arbitrary manner) and I-] = ~ ( ' ) , then ~n is a rational function of best approximation
for ~ in the class ~ relative to the normalization: I~-$~I=L~[I~-~I : D~] . For details
on the PadJ approximants, see [I, 2] (the definition given in [2] differs somewhat from the
one given above).
For any series (I) we have (below, A is an infinite subset of N , depending on ~ ):

The functional analog of the well-known Thue--Siegel--Roth theorem (see [3], Theorem 2,
(i)) in the case under consideration can be formulated in the following manner: if i is an
element of an algebraic function other than a rational one, then for any ~g,~>~ , the inequal-
ity ~ n ( ~ ) > ~ holds only for a finite set of indices n. From here it already follows easily
that in this case
~ o4
Apparently, this theorem holds for wider classes of analytic functions, while for alge-
braic functions it can be refined in a significant manner.
Conjecture I. If I is an element of a multivalued analytic function f, having a finite
set of singular points, then relation (3) holds.
Conjecture 2. If I is an element of an algebraic function, different from a rational
one, then {~(~)-~I is a bounded sequence.
In connection with Conjecture I we mention that if

~ -~ (4)

then f is a single-valued analytic function; in this case, for any A, A > 0, the relation
~,~V~(~)>~ is consistent with the multiple-valuedness of f (essentially, the first of these
statements is contained in [4, 5], while the second follows from P61ya's results [6]).
We have formulated Conjecture 2 in order to turn our attention to this problem in the
o~ss~o~ case. Without dwelling on the partial results in this direction, we mention only
that for second-order algebraic functions its validity follows from Liouville's functional
theorem (see [3], Theorem I, (i)).

*A. A. GONCHAR. V. A. Steklov Mathematical Institute, Academy of Sciences of the USSR, Vavi-
lova 42, Moscow, B-333, 117333, USSR.

What has been said above can be reformulated in terms of sequences of normal indices of
diagonal Pad~ approximants (see [7], Sec. I); actually, the question refers to the possible
"gaps" in the sequence of Hankel determinants:

Thus, relation (3) is equivalent to the fact that the sequence {F n} has no "Hadamard
gaps," while (4) means that {Fn} has "Ostrowski gaps" (in the terminology of [8]). Appar-
ently, many results on lacunary power series (see [8]) have their analogues in the diagonal
Pad6 approximants.
2. Uniform Approximations. We restrict ourselves to the formulation of the correspond-
ing problems for the approximations of the functions ~ of the form (I) on circles with cen-
ter at the point z = ~. Let ~ > ~ ,~:[~:i~l~] ( ~ is a holomorphic function on E) and
let m~:l~1<~] We denote by p~(;) the best approximation of ~ on E in the class ~ :
~[~) = s [~-~,II E : % ~ ! , II'II being the sup-norm on E.
Let ~ be the set of all compacts F,FcD~, (with connected complements) such that $ ad-
mits a holomorphic (univalent analytic) continuation on the domain ~\F We denote by C ~ F )
the Green capacity of F relative to ~R [the capacity of the condenser (E, F)]; we set

%$ = su,p{eccp ~ :~ FESJ

For any ~ we have


this inequality follows from the results of Walsh ([9], Chap. VIII).
Conjecture 3. For any ~ we have

The inequalities (5), (6) are the analogues of the inequalities (2). In order that
(here and in the sequel) the analogy with the local case be more explicit, one has to pass
in Sec. I from ~n to the best approximations %n- In particular, relation (3) can be written
then as

^,~,}) :c~.
The analogues of Conjectures I and 2 are the following conjectures.
Conjecture 4. If ~ is an element of the analytic function ~ , having a finite set of
singular points, then

~'~'r~ . o.'/,~ -~ (7)

If, under the assumptions of this conjecture, f is a univalent analytic function, then,
obviously, both parts of the equality (7) are equal to zero.
Conjecture 5. If ~ is an element of an algebraic function, different from a rational
one, then

,c,, (8)

where cz, c2 are positive constants (independent of n).

One can prove Conjecture 4 for the case when ~ takes real values on E n ~ and all the
singular points of f lie on ~ (for two singularities, see [10]); for algebraic functions of
this type one can also prove the right-hand side inequality in (8).
As opposed to the local case, the question about the validity of relation (7) remains
open also for the algebraic functions.

I. O. Perron, Die Lehre von den Kettenbr~chen, Band II, Teubner, Stuttgard (1957).
2. G. A. Baker, Jr., Essentials of Pad~ Approximants, Academic Press, New York (1975).
3. S. Uchiyama, "Rational approximations to algebraic functions," J. Fac. Sci. Hokkaido
Univ., Ser. I, 15, Nos. 3-4, 173-192 (1961).
4. A. A. Gonchar, "Local conditions for the single-valuedness of analytic functions," Mat.
Sb., 89, 148-164 (1972).
5. A. A. Gonchar, "On the convergence of Pad~ approximations," Mat. Sb., 92, 152-164
6. G. P61ya, "Untersuchungen ~ber L~cken und Singularitgten von Potenzreihen," Math. Z.,
29, 549-640 (1929).
7. A. A. Gonchar, "On the convergence of Pad~ approximants for certain classes of mero-
morphic functions," Mat. Sb., 97, 605-627 (1975).
8. L. Bierberbach, Analytische Fortsetzung, Springer, Berlin (1955).
9. J. L. Walsh, Interpolation and Approximation, American Mathematical Society, Providence
I0. A. A. Gonehar, "On the rate of the rational approximation of certain analytic functions,"
Mat. Sb., 105, 147-163 (1978).